Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 38, NWS Paducah, KY

September 3, 2022Christian County, Kentucky

NWS Paducah, KY issued this flash flood warning at Sep 3, 2022, 1:28 PM CDT for Christian County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2022, 1:28 PM CDT (18:28 UTC)
Expired
Sep 3, 2022, 4:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Christian County, KY

The radar

The Ft Campbell radar (KHPX), 25 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 12:40 PM CDT, 48 minutes earlier.

Area forecast discussion, Sep 3, 12:40 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1240 PM CDT Sat Sep 3 2022

.UPDATE...
Issued at 1237 PM CDT Sat Sep 3 2022

Updated aviation discussion for 18z TAFs.

&&

.SHORT TERM...(Today through Monday night)
Issued at 313 AM CDT Sat Sep 3 2022

Early this morning, a compact and nearly vertically stacked low
was over southern Missouri. Convection overall was increasing in
coverage over southern MO into northern AR. There is some concern
for locally heavy rain over SEMO early today with PW's up to just
under 2 inches. An offsetting factor are fairly high FFG values.

Through the day and into tonight, the low will remain very slow
moving. As areas east of the current convection destabilize today,
additional convection will increase, with any of the activity
capable of locally heavy rain, given the high PW's and modest but
persistent 925-850mb moisture transport from the south. However,
again, FFG values are relatively high. No headlines planned at
this time given antecedent conditions. That, and it will be
somewhat difficult to pinpoint areas of highest concern. There may
be some short fuse flood related products issued over the next 24
to 48 hours.

Sunday through Monday, the low will essentially come to a stop.
The feature will keep our weather unsettled with scattered to
numerous showers and thunderstorms expected. Coverage over the
next three days should be greatest in the afternoon and early
evening, with some level of decrease overnight.

Temperatures were adjusted downward slightly toward the NBM 25th
percentile given the good chance of showers, storms and associated
cloud cover over the next couple of days. There was not a favored
model solution in the short term. We used a blend of the HREF and
NBM output as the basis for the rest of the forecast elements.

.LONG TERM...(Tuesday through Friday)
Issued at 313 AM CDT Sat Sep 3 2022

A positively tilted mid-level trough axis is likely to stall out
over the Middle Mississippi River Valley during the week, as a
strong ridge remains over the western third of the country.
Development of a mid-level closed low is appearing to be more
likely, though models that develop it continue to vary in the
meandering path of this feature, limiting confidence. Slightly above
normal moisture values are expected with PW values around 1.5-1.75
inches. Convection should be driven by diurnal heating, with most of
the storm activity in the afternoon hours. PoPs are in the chance
range each day while the evening/overnight hours have slight chance
PoPs. PoPs are higher in the southeast and lower to the northwest.
At the moment the GFS/ECMWF position the closed low to our south
towards the end of the week with a more southeasterly wind into the
Quad State.

With the daily chances of showers/storms, cloud cover, and surface
flow lacking a strong southerly component, high temperatures are
forecast to be in the lower half of the 80s. Somewhat elevated
moisture values keep lows in the mid-60s, slightly above normal.

&&

.AVIATION...
Issued at 1237 PM CDT Sat Sep 3 2022

SCT showers and thunderstorms will remain possible across all
terminals through this afternoon with brief MVFR/IFR conditions
locally during storms. Between 07-10z Sunday, MVFR/IFR conditions
will develop with lowering cigs being the main concern.
Additional SCT showers are expected Sunday morning with NE winds
between 6-8 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DW
SHORT TERM...CN
LONG TERM....ATL
AVIATION...DW
Hazardous weather outlook, Sep 3, 11:46 AM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1146 AM CDT Sat Sep 3 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041700-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1146 AM CDT Sat Sep 3 2022 /1246 PM EDT Sat Sep 3 2022/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to increase this afternoon into early
this evening. A few storms may become capable of producing strong
gusty winds, especially where pockets of sunshine create stronger
instability today. Locally heavy rain will occur with the storms,
and isolated pockets of flooding are possible.

Storms should diminish in intensity as the evening progresses.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous thunderstorms are expected again Sunday and Monday,
becoming less numerous later in the week. The afternoon hours each
day will be the most active. Lightning and heavy rainfall will be
the main hazards. Localized flooding cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Spotters are encouraged to
report any isolated occurrences of flooding or wind damage.

York

In the hours before

Special weather statement, Sep 3, 12:36 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Paducah KY
1236 PM CDT Sat Sep 3 2022

KYZ017-031815-
Christian KY-
1236 PM CDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of southern Christian
County through 115 PM CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Campbell. This storm was drifting northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Christian
County, including the following locations... Herndon.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 73 and 88.
 Pennyrile Parkway between Mile Markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 3672 8768 3691 8759 3675 8731 3675 8732
      3664 8746 3664 8755
TIME...MOT...LOC 1736Z 214DEG 2KT 3673 8754

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

York
Special weather statement, Sep 3, 1:13 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
113 PM CDT Sat Sep 3 2022

KYZ008-009-012-031845-
Marshall KY-Calloway KY-Trigg KY-
113 PM CDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of northeastern
Calloway, southeastern Marshall and southwestern Trigg Counties
through 145 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Murray, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Paxon, Hico, Aurora, Kentucky Lake, Land Between The Lakes Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Kentucky Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3670 8831 3684 8815 3670 8797 3668 8802
      3668 8807 3665 8807 3658 8821
TIME...MOT...LOC 1811Z 237DEG 12KT 3669 8820

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 12:36 PM CDTSpecial Weather StatementPAHChristian39 min
Sep 3, 1:00 PM CDTAreal Flood AdvisoryPAHChristian28 min
Sep 3, 1:13 PM CDTSpecial Weather StatementPAHCalloway32 min
Sep 3, 1:34 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall, Trigg26 min
Sep 3, 1:38 PM CDTSpecial Weather StatementPAHChristian37 min
Sep 3, 1:48 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins27 min
Sep 3, 2:01 PM CDTSpecial Weather StatementPAHTrigg29 min
Sep 3, 3:40 PM CDTAreal Flood AdvisoryPAHTodd2 hr
Sep 3, 3:51 PM CDTAreal Flood AdvisoryPAHHenderson26 min
Sep 3, 4:17 PM CDTFlash Flood WarningPAHHenderson3 hr
Sep 3, 4:39 PM CDTAreal Flood AdvisoryPAHHenderson, Union2 hr
Sep 3, 6:09 PM CDTAreal Flood AdvisoryPAHDaviess35 min
Sep 3, 6:40 PM CDTFlash Flood WarningPAHDaviess3 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.